CSN Login
Members Online: 17

Side affects after surgery

ashley3642
Posts: 1
Joined: Oct 2012

Hi all! New here! Im about 2 1/2 weeks out from surgery, had my thyroid and lymph odes removed on the right side. From reading some posts on this site I feel like I didn't get enough information about the surgery and side affects after, but I don't go back to the doc for another 3 weeks. I have been feeling extreamly tired, yesterday I couldn't even get out of bed, I could also have a bug so I'm not sure if that was part of it. I have also been feeling very down, and easily stressed. My right arm is killing me and I can barely use it, which also goes up into my neck and shoulder. Under my chin down to my incesision is numb but at the same time feels extreamly brused and is very painful when I do not take my pain meds. I have tried heating pads on my shoulder and will be starting physical therapy soon. Any insight on how long these issues will last or your experiences would be great.

amorriso
Posts: 186
Joined: Oct 2010

Hi there. Recovery from surgery takes a lot out of the body. most of what you are feeling is fairly normal - at least it was for me!

It took me a least a week to get over the effects of the general anesthesia. My appetite was up and down for a while too - once it started to come back I really started to feel much better and stronger...I pretty much ate whatever I craved...a little too much junk food -but it tasted soooo good.

I too had problems with my shoulders, neck and arms(I've had several surgeries - each side was affected at a different time)Painkillers were a must, gentle stretches, and warm compresses gave me relief. I did have to go for physio therapy both times. I waited about 2 months though which was not smart - I should have gone much sooner. So you are doing the right thing there.

The numbness may last a long time. I still cannot feel parts of my neck...its annoying, but no pain. Talk to your physio person about that too.

Have you started on your replacement meds? It will take time for them to build up in your system. Make sure you are taking them properly.

For now - my best advice is to pamper yourself and let your body(and mind!) heal. Ease back into things.

all the best

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network